Michael Cohen, RPh, Institute for Safe Medication Practices, Horsham, PA; Jeanette Trella, PharmD, Managing Director, The Poison Control Center, The Children's Hospital of Philadelphia.
For many of us, the holidays will include traditional family gatherings that are heartwarming and joyous occasions. However, your holiday cheer will quickly fade if a child at your family gathering gets into any unsecured medicines and requires a trip to the emergency department (ED).
Childhood poisonings today are often due to medicines that look and taste like candy, medicine patches that fall off or are taken off of sleeping adults by children and ingested or applied to their skin, medicines in chewing gum or Tic-Tac-like pellet form, and other medicine forms that attract a child's attention.
Sometimes medicines are stored in a way that makes access too easy for children. For example, they're stored in easy-to-open containers like a daily or weekly pill dosing box, or aren't kept up and away and out of the reach of children. One of the most common sources of poisonings is
Sometimes, even after taking just a single pill, a child can appear to be perfectly fine until it's too late. Tragically, this was the case for a 2-year-old child who took 2 to 4 tablets of her grandmother's Norvasc, a medicine for high blood pressure and chest pain. The child did not appear to have any symptoms initially. When she became very drowsy about 45 minutes later, the family rushed her to the hospital. But it was too late. Her blood pressure was already dangerously low, and despite heroic efforts to save the child, her heart rate kept dropping, and she died.
The holiday season is a particularly risky time of year for childhood poisonings. People are often visiting friends and relatives and it's easy to let your guard down. Be sure to keep medicines in a secure cabinet, locked if possible, but at a minimum, up and away from the reach or view of children when crawling, climbing on a chair, table, or counter. Never leave medicines on counters or tables (including children's vitamins or iron supplements). Make sure to use child-resistant caps on containers and be sure they are closed properly after use. But "child resistant" does not mean "child proof." Children can sometimes defeat safety caps, so keep medicines up and away, and out of reach. When you visit others, keep any medicines you need to bring along in their original containers with the caps secure
With oral liquid medicines, never leave a syringe bottle adaptor (a device that makes it easy to withdraw liquids using an oral syringe) in place if it prevents you from replacing the child-resistant cap. Avoid keeping medicines in purses, backpacks, or suitcases where children may explore, or in pockets where they can fall out.
In 2012, The Poison Control Center at The Children's Hospital of Philadelphia, which covers 23 counties in Eastern PA and the state of Delaware, received nearly 30,000 calls regarding potential poisoning of children less than 6 years of age. Among these calls, were over 2,800 calls for pain medications, including the very dangerous opioids. Ingestion of as much as one half of a buprenorphine tablet in children has been associated with decreased respiratory drive. There were 47 cases of children ingesting buprenorphine called into The Poison Control Center in 2012.
When children visit other residences or family or friends visit you, be observant of potential poisoning dangers and intervene before an accident can happen. Don't hesitate to specifically ask about medicine access. If a child is exhibiting any symptoms or acting strangely for any reason, don't take a chance. Keep the possibility of a poisoning in mind and seek help. If you suspect a potential poisoning, don't wait for symptoms to appear—call the Poison Control Center (1-800-222-1222) immediately.
Table 1. Common Medications Harmful to Children in One to Two Tablets or small amount of liquid
*Generic name (brand name in parentheses); not all drugs in this class are mentioned
** Does not include all serious adverse effects. Fatal outcome is generally possible in severest cases